Tennessee, 2020

Flood in Tennessee, June 29, 2020

June 29, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms develop across Middle Tennessee during the afternoon hours on June 29, with one report of flooding received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms develop across Middle Tennessee during the afternoon hours on June 29, with one report of flooding received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 29, 1:52 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 1:52 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
252 PM CDT Mon Jun 29 2020

.DISCUSSION...

An unsettled summertime pattern can be expected through Thursday.
A weak ridge across the southeast will continue to flatten this
afternoon and evening as an upper level low over New England
strengthens and meanders northwest. This in conjunction with
southerly surface flow will open up the Gulf of Mexico and
increase rain chances. Heavy rainfall will be possible through
Wednesday. Will use m and R+ in the grids. At this time don/t have
enough confidence in location to put out a flash flood watch.
Northeast part of our area is the only location I am currently
worried about as radar indicated a few spots of 3-4 inches
yesterday. Right now the heaviest rainfall is focused across the
south so think middle TN can handle the rain today and tonight. A
watch may be need by Wednesday and each forecast package will re-
evaluate. Rainfall totals through Thursday afternoon are upwards
of 3-4 inches.

An upper level low over ID will also be ejecting eastward. A
leading warm front will help to focus instability tomorrow and
Wednesday. There is a marginal risk for severe storms over middle
TN.

Temperatures will be on the warm side and muggy through Thursday.
Afternoon heat index values don't seem to get too crazy.

By Thursday a weak ridge builds from the south and west. This
should cut the shower and thunderstorm chances down some. Can/t
totally remove daytime pops but back to more typical summertime
stuff. The good news is temperatures look to drop down a bit for
the weekend and next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection got off to an early start today as our weak upper level
ridge moves east and an upper level short wave approaches from
the west. Scattered showers and storms will continue across the
region this afternoon. Amount of activity should decrease this
evening but still expect some scattered showers thru at least the
first half of the night due to the passing short wave. So, BNA,
MQY, CKV and CSV should be VFR this period but brief MVFR
possible in any -TSRA. Expect generally light southwest surface
winds through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  87  71  87  71 /  50  80  60  80  60
Clarksville    72  86  71  86  70 /  40  80  70  80  60
Crossville     68  80  67  80  66 /  50  80  70  90  60
Columbia       72  88  71  87  70 /  30  70  60  80  60
Lawrenceburg   72  88  71  87  70 /  30  70  60  80  60
Waverly        73  88  73  87  70 /  30  70  60  80  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........Vannozzi
Hazardous weather outlook, Jun 29, 1:27 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
227 PM CDT Mon Jun 29 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-301930-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
227 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms may be possible this afternoon and
evening with the main threat being strong gusty winds and localized
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday and Wednesday.
Strong to damaging wind is the main threat. Localized flooding is
also possible through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

12

In the hours before

Special weather statement, Jun 29, 1:32 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
232 PM CDT Mon Jun 29 2020

TNZ026-027-059-292000-
Williamson TN-Davidson TN-Cheatham TN-
232 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
NORTHWESTERN WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 300
PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingston Springs, or 14 miles east of Dickson, moving east at 5 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kingston Springs and Pegram.

This includes Interstate 40 between mile markers 183 and 187, and
between mile markers 190 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3601 8717 3607 8716 3610 8700 3604 8698
      3596 8700
TIME...MOT...LOC 1931Z 268DEG 6KT 3604 8711

Schaper
Special weather statement, Jun 29, 1:53 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
253 PM CDT Mon Jun 29 2020

TNZ059-292030-
Williamson TN-
253 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILLIAMSON COUNTY
UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Franklin, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Natchez Trace At Highway 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8691 3590 8695 3592 8705 3599 8704
      3601 8693
TIME...MOT...LOC 1953Z 273DEG 8KT 3595 8698

Schaper
Special weather statement, Jun 29, 1:58 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
258 PM CDT Mon Jun 29 2020

TNZ027-292030-
Davidson TN-
258 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DAVIDSON COUNTY
UNTIL 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest Hills, or 7 miles south of Nashville. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brentwood, Forest Hills and Oak Hill.

This includes Interstate 65 near mile marker 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 8677 3603 8678 3604 8684 3604 8685
      3607 8685 3609 8684
TIME...MOT...LOC 1957Z 114DEG 2KT 3606 8681

Schaper
Special weather statement, Jun 29, 2:31 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Mon Jun 29 2020

TNZ027-028-062-292100-
Rutherford TN-Davidson TN-Wilson TN-
331 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...
NORTHEASTERN RUTHERFORD AND WESTERN WILSON COUNTIES UNTIL 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belinda City to near Walterhill. Movement
was northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Walterhill, Rural Hill,
Belinda City, Cedars Of Lebanon State Park, Percy Priest Lake and
Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 222 and 236.
 Interstate 840 between mile markers 57 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3628 8644 3617 8631 3596 8622 3592 8648
      3615 8661
TIME...MOT...LOC 2030Z 231DEG 12KT 3615 8652 3599 8641

Schaper
Special weather statement, Jun 29, 2:40 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CDT Mon Jun 29 2020

TNZ008-292115-
Sumner TN-
340 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMNER COUNTY UNTIL 415
PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 12 miles north of Gallatin, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White House, Westmoreland, Portland, Mitchellville, Cottontown,
Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 8620 3655 8622 3653 8622 3649 8623
      3648 8624 3646 8623 3645 8624 3645 8627
      3643 8627 3645 8665 3664 8655 3664 8654
      3665 8651 3665 8645
TIME...MOT...LOC 2040Z 285DEG 15KT 3656 8643

Schaper
Special weather statement, Jun 29, 3:03 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
403 PM CDT Mon Jun 29 2020

TNZ008-028-029-292145-
Wilson TN-Trousdale TN-Sumner TN-
403 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMNER...
NORTHEASTERN WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 445 PM
CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hartsville, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartsville, Dickerson Chapel Recreation Area and Bledsoe Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8615 3629 8612 3629 8614 3627 8612
      3627 8613 3625 8620 3627 8637 3644 8636
TIME...MOT...LOC 2103Z 217DEG 10KT 3636 8629

Schaper

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wilson

When
June 29, 4:20 PM CST
Where
Wilson County, 2.67 mi NNW of Suggs Creek to 2.21 mi NNW of Suggs Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.156, -86.517

Central Pike from south Mount Juliet Road to Logue Road had four spots underwater with traffic significantly backed up.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907323.